Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Honolulu, HI

April 13, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 13, 2018, 7:37 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 7:37 PM HST (05:37 UTC)
Expired
Apr 13, 2018, 10:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 71 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:35 PM HSTFLASH FLOOD2 Ese Maunawili, HIPARTIAL ROAD BLOCKED DUE TO MUD SLIDE AT KALANIANAOLE HIGHWAY AND KEOLU DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGHW50 PHFO 140537
FFWHFO
HIC003-140830-
/O.NEW.PHFO.FF.W.0028.180414T0537Z-180414T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
737 PM HST FRI APR 13 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1030 PM HST

* At 733 PM HST, radar indicated heavy rain near Waimanalo and 
  Maunawilli. Rain was falling at a rate of 2 to 3 inches inches per 
  hour. The Makawao stream is rising rapidly. Flash flooding is 
  ongoing.

* Locations in the warning include but are not limited to...
  Ahuimanu, Punaluu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe,
  Waikane, Kaneohe Marine Base, Hawaii Kai, and Waiahole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1030 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2139 15772 2133 15770
      2131 15765 2128 15768 2131 15780 2157 15801
      2161 15790

$$

Morrison
1 follow-up statement
295 
WGHW70 PHFO 140633
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
833 PM HST FRI APR 13 2018

HIC003-140830-
/O.CON.PHFO.FF.W.0028.000000T0000Z-180414T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
833 PM HST FRI APR 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 826 PM HST...radar indicated heavy rain across the warned area.
Flash flooding is already occurring. Gages on Makawao stream, Manoa 
stream, and Pukele stream showed rapid rises in water levels and may 
flood properties near those streams. 

Locations in the warning include but are not limited to...
Ahuimanu, Punaluu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe,
Waikane, Kaneohe Marine Base, Hawaii Kai, Waiahole and Kahaluu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1030 PM HST if heavy rain
persists.

LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
      2146 15773 2141 15774 2139 15772 2133 15770
      2131 15765 2128 15768 2131 15780 2157 15801
      2161 15790

$$

Morrison

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 3:46 PM HST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 13, 3:46 PM HST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
346 PM HST Fri Apr 13 2018

.SYNOPSIS...
High pressure passing north of the islands this weekend will
increase the trades back to windy levels. An upper level low
developing to the west of the islands, and an increase in moisture
spreading up the chain from the southeast, will keep the trades
quite wet through the weekend, along with the possibility for a
few thundershowers. The upper level low will move away early next
week, but lingering moisture over the islands will keep the
trades somewhat wet. Wind speeds will moderate somewhat after the
weekend with a weaker high passing to the north about Tuesday.

&&

.DISCUSSION...
The 00z soundings and recent surface observations showed the
destabilization now in progress over the islands, with increasing
boundary layer moisture pushing in from the southeast, and
decreasing mid-level temperatures pushing in from the northwest.
The colder air aloft is from an upper trough to our NW, digging W
of the islands. All of this spells yet another wet period coming
up soon for the main Hawaiian Islands

The trough aloft will leave behind a weak low in the middle and
upper levels of the atmosphere this weekend to the NW of the
islands. The models are quite bullish on instability over the
weekend, and we may see what we colloquially refer to as
"thundertrades," a rather rare weather pattern here where some of
the tradewind showers get tall enough to produce a few rumbles of
thunder, along with rather intense (though usually brief)
downpours. We have added a slight chance of thunder to most
windward and mauka sections starting late tonight and continuing
through the weekend. Interior and leeward sections of the Big
Island sheltered from the trades should see diurnal circulations
allow for mainly afternoon and evening thundershowers as well, as
we have seen the past few days. Just like with ordinary trade wind
days, the precise timing and locations of the heavier rain...or
the lulls in the rain...is difficult to pin down, since the
synoptic forcing is rather weak.

The low begins to move away on Sunday, and weak ridging will begin
to rebuild over the islands. This should hold through the middle
of next week. However, lingering moisture will continue to keep
trades somewhat wet, although with more subdued rain intensities.
The models disagree somewhat about how much moisture will be
available for trade wind showers, with the ECMWF trying a little
harder to advect drier air back over the islands. There are no
strong signals in the model trends right now, though.

Although the trades have moderated a bit today, a new, strong
high will pass about 1200 miles due N of the main Hawaiian Islands
on Sat, which will ramp the trades back up to windy levels over
the weekend. This high will continue eastward and weaken into next
week. Another weaker high will pass farther to the N of the
islands about Monday night or Tuesday, with trades at breezy to
locally windy levels. After that, the trades should moderate a bit
as a subtropical ridge is left behind N of the islands through
the middle of next week.

&&

.AVIATION...
With rain falling on the Big Island and expected on Kauai,
mountain obscurations possible into tomorrow therefore MVFR
conditions for these areas. AIRMET SIERRA is in place as a result.
With rain expected for north through east sections tonight and
tomorrow, there may be other mountain obscurations there as well.
Mostly VFR conditions across Hawaii with the exception of
previously mentioned areas in Kauai and the Big Island. MVFR
conditions may spread to north through east sections of Oahu
tomorrow.

NE trade winds through the day into tomorrow. With an increase in
the pressure gradient, wind speeds will increase today in most
areas. AIRMET TANGO for low level turbulence is in place as a
result and should continue into tomorrow.

&&

.MARINE...
Trade winds will strengthen through the weekend as a strong high
pressure area, currently northwest of the state, moves into
position due north of the islands. A Small Craft Advisory (SCA)
is currently in effect over the windier areas around the Big
Island and Maui as the trades begin to ramp back up. The winds
will strengthen further over the weekend with widespread SCA winds
across all of the coastal waters, and near-gale force winds in
the Alenuihaha Channel and the other windy zones. The northwest
swell building tonight will add to wave heights, so the SCA now
covers all of the coastal waters for winds, seas, or both through
Sunday.

A new northwest swell has begun to arrive locally and is expected
to build quickly tonight and peak Saturday morning, producing
surf well above the High Surf Advisory (HSA) threshold along
north and west facing shores tonight through Saturday. Therefore,
an HSA is now in effect for most north and west facing shores
through Saturday night. The swell will gradually subside through
Monday. A small north swell is expected through mid-week with a
moderate northwest swell building Thursday night. As trade winds
strengthen this weekend, surf along east facing shores is expected
to read advisory level as well and an HSA will likely be issued.
The elevated east-side surf is expected to persist into the first
half of next week. Surf will remain small along south facing
shores, but new swells from the southern hemisphere will produce a
modest increase starting as early as Sunday.

There is a good chance of thunderstorms over the leeward coastal
waters tonight through Sunday, due to the digging upper trough and
convergence zones extending downwind from the islands. These
storms could produce intense downpours with significant visibility
reductions, along with frequent cloud to surface lightning.

See the Collaborative Surf Discussion for additional details on
surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Sunday for N facing shores of
Niihau, Kauai, Oahu, Molokai, Maui, and the Big Island, and for
west facing shores of Niihau, Kauai, Oahu, and Molokai.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

R Ballard/Chevalier/TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:39 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 13, 6:23 PM HSTAreal Flood AdvisoryHFOHawaii80 min
Apr 13, 6:31 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 13, 8:11 PM HSTSpecial Weather StatementHFOHonolulu49 min
Apr 13, 8:45 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 13, 8:47 PM HSTSpecial Marine WarningHFO58 min
Apr 13, 9:38 PM HSTSpecial Marine WarningHFO27 min
Apr 14, 1:06 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Apr 14, 2:13 AM HSTSpecial Weather StatementHFOKauai62 min
Apr 14, 3:21 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Apr 14, 3:31 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao12 hr
Apr 14, 4:15 AM HSTFlash Flood WarningHFOKauai3 hr
Apr 14, 7:03 AM HSTFlash Flood WarningHFOKauai3 hr
Apr 14, 9:57 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.